About this blog

starting accutane

Entries in this blog

effs334

starting accutane...

Hey guys...so ive been meaning to get around to making this blog...but here it goes. First of all, i would like to thank all of the very nice people who have been putting up with my annoying questions for the last couple of months as i struggled to try new retinoid/antibiotics/god knows what else... but i think i am resorting to accutane.

A short introduction...

I am a 20 year old college senior, an am probably one of the most social and carefree people you could ever meet...or that is until a couple of months ago (mid october) when everything started to spiral downhill. When I was around 15/16 I had mild/moderate acne with bumps all over my skin, but that went away within a couple of months of using differin...although it could have gone away due to my massive eating disorder that completely shut down my hormones and I stopped having my period for about a year. I was pretty much acne free all the way up to NOW, although i would have minor breakouts right before my period(i got it back around freshman year of college as my eating disorder slowly got better). For the past 3 years i have been clear with just using a standard facewash, no antibiotics, no retinoids, no worries. I have been so so blessed with such a great college experience. As a freshman, I pledged a sorority, met sooo many people, went abroad to australia last spring, and have so many great friends. However now that I have these breakouts, its harder to isolate myself from such an avid social life (and its absolutely heart-breaking and devastating for me to hide from the outside world). I don't mean to be so hard on myself, I just think that it is partly my fault for the worsening of my acne.

Recent Acne Onset:

Around mid october, I believe that my pre-period breakout was a little worse than usual, and I got impatient and said "i need to see a dermatologist!"...which i think might have been the worst decision I could have made (although some may disagree). I went to the derm my sister was seeing and after telling him that my acne isnt that bad, just have a few bumps on the sides of my cheeks and occosionally I would get slightly bigger pimples around my period, but overall mild acne. He prescribed me

AM: erythromycin gel

PM: ziana gel and minocyclin 200 mg a day

I remember being soo ecstatic as i left his office, because my experiences with doctors, and overall medicine, has been positive, as I would take medicine for a specific disorder, and feel better! And his explanation of this "new retioid" that works miracles made me even happier as I had never heard of ziana. Anyway, after using it for a couple of weeks, my skin was only getting worse and worse and worse. I was completely devasted, as this acne was so new to me, and i went from having clear skin, to al of a sudden these weird breakouts! Its different when people are having years of persistant acne and are used to breakouts, but new breakouts to people who have clear skin can be pretty dramatic!!! I think this growing obsession with curing my skin had me go back to my derm and demand i try something else. I told him that differin worked for me in high school, so he put me on

AM: clindamycin pledgets

PM: differin, Cephalexin 500mg

Again, after using differin for about 4 weeks, nothing seemed to improve. However after reading posts on differin, people urged for me to stay on 12 weeks at least...because that is when retinoid kick in. I decided to be mature about the situation and stick with differin, because my skin was already pretty shitty, and I would regret not seeing the "full effects". Well, my skin never, and still has not, gotten better. The use of retinoids has only made my skin more sensitive, i ALWAYS get red marks after pimples (before they would just heal and be gone in a couple days, week tops), and the breakouts keep coming. In fact, i started getting bigger pimples, ones that i never got before in my life. My acne did seem to stay localized around the sides of my face, with minor little bumps on my chin, until a couple of weeks ago when i KNEWWW something isnt right, when i started breaking out on my chest. I realized something is not right with my body. I desperately want to know why i am breaking out...but it could be sooo many things. Over the summer i got out of a pretty serious relationship. Im anxious about starting life in the real world. This whole semester ive been the only one of my friends NOT 21 (althought im turning 21 in a week! hehe). I have had 20 credits and just had a VERY rough month studying for exams. and these ongoing breakouts have only exponentially added on to my anxiety and stress. I want to attribute this to sttress and hormones, but then i read that its a myth that stress causes acne, and ive never been a really big fan of birth control.

Accutane?

So in the beginning of december my derm agreed that i could go on birth control. He is kind of an idiot and pretty much agrees to whatever i suggest. He asked me what dosage of accutane I want to be on, and instructed me to go on the ipledge website to figure out how it works because he cant seem to do it. After waiting the 30 days, i went back to him yesterday and told him that my acne hasnt gotten any better and im now starting to break out on my chest....he replied "Well thats what accutane will do to you!" ....i was pretty shocked because I WASNT ON ACCUTANE YET! but im a pretty chill person, and hate confrontation, so i just simply laughed it off and told him i wasn't on it yet but was there to discuss dosage and risks. He felt kinda stupid i could tell. Although at our initial accutane visit he stated that i could go on 20 mg a day, and that people with my acne have results with low dose, but it seems like at this visit he did not want me to take anything lower than 40 mg a day, stating that 20 mg is too low and it would come back after i finished. I will be getting my final bloodwork done tomorrow morning, and after my derm receives it and enters it into ipledge, he will call in the Rx to the pharmacy. I will most likely start on the accutane Jan 1st, because i am scared an IB will come right before my 21st birthday on Dec 30th, and the new years celebration. Maybe accutane will be a start to a fresh new acne free year? Within these next couple of days im pretty much just going to research as much as possible, and work out in my head the true pros and cons of taking this medicine. My parents do not support this, and they thing that me being upset about my acne is crazy, and I dont blame them as I always seem to have some sort of fixation or flaw about myself that Im complaining about. Its pretty sad not being able to talk to my parents about this, but I guess ive lost their respect after having an eating disorder and complaining about being fat/ breaking out/whatever else.

As I make my decision whether or not to start accutane, which i most likely will, I cant help but to have certain doubts. Im scared that i am sacrificing my last semester at college, and will have ongoing breakouts for the next couple of months that will further depress me. Im scared that it will effect me physically, and I wont be able to exercise, study, be happy. Ive never tried birth control, and wont be on it while on accutane, so im worried that im trying accutane, and never seeing if BC could have helped. Although i wouldn't want to wait months and months and experience breakouts if the same time could without question clear me up, even if its just a little.

okay my hands are starting to hurt, and i probably havent said all that i am thinking, even though this is freaking longggg. Im sorry I just never really sat down and tried to put it all out there, and it may be a bit jumbled, but thats my story.

I would really love for any encouragement, advice, or criticism that people may have. Nobody im realy friends with has acne, so they may not be the best to turn to in this matter. If you are starting anytime soon, let me know! We can be accutane buddies!

Other than that...i just really want my life back. Im sick of giving excuses for staying in, avoiding my friends, and losing qualities that make me.. ME!

love you guys.

The Acne.org Regimen
The Acne.org Regimen
Product & Treatment
Reviews
Support Forums